Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 254, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 20, 2007, 8:56 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2007, 8:56 PM CDT (01:56 UTC)
- Expired
- Sep 20, 2007, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 9:12 PM CDT | HAIL 0.75 | 8 W Springfield, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 210156
SVRFSD
SDC009-023-210245-
/O.NEW.KFSD.SV.W.0254.070921T0156Z-070921T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT THU SEP 20 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
WESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 945 PM CDT
* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19
MILES SOUTHWEST OF AVON...OR ABOUT 23 MILES EAST OF SPENCER...
MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AVON...SPRINGFIELD AROUND 935 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4285 9786 4278 9795 4276 9804 4284 9816
4284 9821 4286 9826 4288 9828 4310 9800
4286 9783
TIME...MOT...LOC 0156Z 229DEG 24KT 4279 9826
$$
CJ2 follow-up statements
000
WWUS53 KFSD 210218
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT THU SEP 20 2007
SDC009-023-210245-
/O.CON.KFSD.SV.W.0254.000000T0000Z-070921T0245Z/
CHARLES MIX SD-BON HOMME SD-
917 PM CDT THU SEP 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN BON HOMME AND EXTREME SOUTHEASTERN CHARLES MIX
COUNTIES...
AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 11 MILES WEST OF SPRINGFIELD...OR ABOUT 27
MILES SOUTHEAST OF PICKSTOWN...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRINGFIELD AROUND 935 PM CDT...
PENNY SIZE HAIL WAS REPORTED 8 MILES WEST OF SPRINGFIELD AT 912 PM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
LAT...LON 4277 9797 4278 9805 4284 9816 4284 9821
4287 9823 4302 9798 4287 9784 4286 9784
TIME...MOT...LOC 0217Z 229DEG 24KT 4285 9808
$$
CJ000
WWUS53 KFSD 210236
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT THU SEP 20 2007
SDC009-023-210247-
/O.EXP.KFSD.SV.W.0254.000000T0000Z-070921T0245Z/
CHARLES MIX SD-BON HOMME SD-
937 PM CDT THU SEP 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BON HOMME AND
EXTREME SOUTHEASTERN CHARLES MIX COUNTIES EXPIRES AT 945 PM CDT...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4277 9797 4278 9805 4284 9816 4284 9821
4287 9823 4302 9798 4287 9784 4286 9784
TIME...MOT...LOC 0237Z 229DEG 24KT 4294 9794
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:00 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Sep 20, 4:00 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT THU SEP 20 2007 .DISCUSSION... EARLY AFTERNOON OBS CLEARLY SHOW DISTINCT COLD POOL-REINFORCED BOUNDARY RIGHT ALONG NORTHERN EDGE OF THE CWA...WITH TEMP GRADIENT FROM THE LOWER 80S AT KMML TO THE MID 60S JUST NORTH IN YELLOW MEDICINE COUNTY. WITH BOUNDARY SO NEAR...WILL MAINTAIN SOME LOW CHANCE POPS IN THE NORTHEAST CORNER OF THE CWA FOR THIS EVENING. COLD FRONT POISED APPROACH THE WESTERN EDGE OF OUR CWA BY 12Z FRIDAY...PRECEDED BY NICE BAND OF MID-LEVEL THETA-E ADVECTION INTO SOUTHEAST SOUTH DAKOTA COUNTIES LATE IN THE PERIOD. FORECAST BUFKIT SOUNDINGS SHOWING ANYTHING BELOW MID LEVEL MOISTURE QUITE SPARSE BY THIS TIME...SO THINK WE WILL BE HARD-PRESSED TO GET MEASURABLE PCPN MOST AREAS. HOWEVER...WITH STEEPENING LAPSE RATES ABOVE 850MB CANNOT RULE OUT MORE ACCAS DEVELOPMENT AND WILL KEEP A SLGT CHANCE IN EAST CENTRAL SD FOR LATE TONIGHT. OTHER STORY TONIGHT WILL BE STRONG LOW LEVEL JET. WHILE MOST AREAS SHOULD DECOUPLE TO LOWER GUSTS THROUGH THE NIGHT...STRONGER WINDS COMBINED WITH MID-UPPER 60 DEW POINTS IN PLACE WILL KEEP LOWS JUST A FEW DEGREES SHY OF NORMAL HIGHS FOR THIS TIME OF YEAR. ELEVATED AREAS IN/NEAR GREGORY COUNTY AND IN SOUTHWEST MINNESOTA WILL LIKELY REMAIN PRETTY BREEZY THROUGH THE NIGHT...AND MAY NOT EVEN DROP INTO THE 60S IN DOWNSLOPE AREAS EAST OF BUFFALO RIDGE. FRONTAL PASSAGE WL BE DOMINANT FEATURE IN SHORT TERM WX. WHILE NOT A GREAT DEAL OF PCPN THREAT...THERE WILL CONTINUE TO BE A LOW THREAT FOR CONVECTION. MAIN FOCUS WL BE ALG POTENTIAL OUTFLOW BNDRY FM MN CONVECTION AS IT INTERACTS WITH APPROACHING CDFNT. SOME INDICATION MIGHT BE UNSTABLE ENOUGH ALFT IN MORNING AHEAD OF TROUGH AXIS TO GET SOME ISOLD MID LVL SHRA/TSRA EXTENDING ALG FLOW AXIS INTO NERN NEBRASKA. HOWEVER...BULK OF PCPN SHUD REMAIN TIED TO UPR FORCING COMING IN OVR FRONTAL BNDRY TOWARD LATER MORNING AND MIDDAY. WITH DESTABILIZATION BY MIDDAY...INTRODUCED SLIGHTLY HIGHER POPS ALG FRONT ACRS NW IA...BEST NR IA GREAT LAKES AND SWRD TO KSLB AROUND NOONTIME...WITH FRONT AND PCPN THREAT TAKING QUICK EXIT EARLY AFTN. COULD EASILY END UP WITH BRIEF PERIOD OF WINDS BEHIND FRONTAL BNDRY WHERE ISENTROPIC DESCENT AND PRESSURE RISES ALIGN WELL TO GET SPEEDS UP TO ADVY LEVELS...BUT AFTER POST FRONTAL PRESSURE SURGE WHICH GRADUALLY WKNS FROM 9 HPA/3H TO 5 HPA/3H CROSSING CWA...MORE AMBIENT MIXING WOULD SUGGEST A QUIET DOWN TO THE MORE TYPICAL 15 TO 25 MPH. TMPS CHALLENGING WITH HIGHS IN THE SERN AREAS PREFRONTAL MIDDAY... FOLLOWED BY FALLING READINGS...AND TMPS MORE OF A SLOW AND STEADY CLIMB IN NW...MIXED BETWEEN. SFC RIDGE BUILDS IN ON FRI NIGHT...WITH DRYING AND CLEAR SKIES ALLOWING FOR LARGE TEMPERATURE FALLS...ESPLY TYPICALLY COOLER NW IA SITES. SAT...RETURN S TO SW FLOW GRADUALLY DEVELOPS DURING DAY... AND TMP DISTRIBUTION PRETTY MUCH DRIVEN BY 900-875 HPA MIXING. WINDS REALLY START TO CRANK UP SAT NIGHT INTO SUNDAY AS WAVE MOVES ALG WRN PERIPHERY OF RIDGE...WITH LEADING ENERGY INTO FAR WRN SD BY SUNDAY MORNING. WITH INCOMING TROPICAL SYSTEM INTO SRN U.S...WOULD TEND TO PUT A LITTLE MORE FAITH IN A SLOWER SLN AS TO PROGRESSION OF WAVE/PCPN FORCING INTO WHAT IS A VERY STRONG RIDGE. BNDRY SHUD ALSO BE SOMEWHAT SLOWED WITH MAIN WAVE INDICATED IN OPERATIONAL GUIDANCE TO W. EXPECT BNDRY TO PUSH TOWARD CNTRL SD SOME QUESTION AS TO WHETHER THERE WL BE AN ACC THREAT SUNDAY... WITH FETCH OF MID LVL MOISTURE AND LOW TO MID LVL JET AXIS IN PLACE. ACTUALLY NOT A LOT OF CONVERGENCE...AND MID LVL LAPSE RATES JUST A BIT LESS THAN LIKE TO SEE...SO KEPT CLEAR OF PCPN FOR MUCH OF DAY... UNTIL INFLUENCE FROM BNDRY FOCUSED CONVECTION LATE IN DAY ACRS W. EXPECT DECENT DRYLINE TO MOVE INTO LOWER BRULE AREAS BY LATE AFTN... WITH TMPS HEATING OUT TO AROUND 90...AND NO SHORTAGE OF LOW LVL MOISTURE TO E. A FEW STORMS MAY DEVELOP BY LATE IN DAY WITH PULSE OF COOLING ALFT HELPING TO DESTABILIZE NR BNDRY. A SVR THREAT WOULD CERTAINLY BE WARRANTED ON SUN EVENING WITH DEGREE OF INSTABILITY AND DEEP MAINLY UNIDIRECTIONAL SHEAR WITH 60 KT MID LVL WNDS... MAINLY IN AREAS W OF A MML TO SUX LINE...WHERE BETTER LINK TO DIURNAL CYCLE. OUTSIDE OF THIS...HIGH PWAT VALUES WOULD FAVOR THREAT FOR HEAVY RAINFALL AS WELL IN SERN SD. IN THE EXTENDED RANGE /MON THRU THU/...FRONTAL BNDRY EXPECTED TO MAKE EXIT ON MONDAY WITH CONTINUED CHC FOR TSRA ACRS MOSTLY SERN HALF OF CWA...WITH POTENTIAL FOR TROPICAL MOISTURE INFLUENCE INTO BOUNDARY. ENSEMBLES CONTINUE TO BE MUCH MUCH SLOWER THAN OPERATIONAL RUNS OF GFS...WITH LARGE SAMPLE DEVIATION BIASED TOWARD COLD SIDE OF BNDRY. TREND WITH FROPAS SO FAR EARLY IN THE TRANSITION SEASON IS TO NOT BE EXTREME ENOUGH WITH THE COOLING/DRYING...SO WL ENHANCE THE COOLING AND DRYING POSTFRONTAL MON NIGHT AND KEPT A BIT COOLER ON TUE WITH SFC RIDGE DRIVING INTO MAINLY ERN CWA. RESIDUAL EFFECTS OF RIDGE TUE FEEDING CAA INTO E. WINDOW STILL OPEN FOR SOME RADIATIVE COOLING ON TUE NIGHT IN E...WITH RETURN FLOW STRENGTHENING ACRS THE W. WAVE PASSING TO N WED WL DRIVE WKNG FRONT TOWARD NRN CWA DURING DAY...BUT LOOKS TO BE LEFT BEHIND FAST MOVING JET IMPULSE. ON WED NIGHT...WHILE IT APPEARS THAT BETTER THREAT FOR CONVECTION WL REMAIN TO S OF AREA...THERE IS THREAT FOR ENOUGH MID LVL MOISTURE RETURN FOR SMALL CHC OF TSRA FROM NERN NEBRASKA ACRS NW IA. WHILE A LITTLE UP FOR GRABS ON EXACT WAVE LOCATION LATE IN EXTENDED... TENDENCY FOR WRN TROUGH AND ERN WEAKENING BUT FLAT RIDGE FAVORED... AND SFC PATTERN THU LOOKS TO BE ADJUSTING TO FALLING WRN PLAINS PRESSURES. WITH A COUPLE DAYS OF SLY FLOW...EXPECT DWPTS TO RETURN TO MODEST LEVELS IN THE LOWER TO MID 50S...BUT DEEPER MOISTURE SHUD REMAIN LOCKED CLOSER TO LOW LVL BNDRY IN SRN/CNTRL PLAINS. && .AVIATION... VFR CONDITIONS EXPECTED THROUGH THE PERIOD. CHANCE OF LATE AFTERNOON OR EVENING DEVELOPMENT OF TSRA SHOULD REMAIN NORTHEAST OF KHON/KFSD TAF LOCATIONS. SMALL CHANCE OF MID-LEVEL BASED SHRA/TSRA COULD MOVE EAST THROUGH AREAS NORTH OF I-90 LATE TONIGHT AS UPPER WAVE PUSHES INTO THE AREA FROM THE NORTHWEST...BUT ONLY ISOLATED AT BEST AND NOT LIKELY TO AFFECT KHON. GUSTY SOUTHERLY WINDS ALONG AND EAST OF I-29 SHOULD SUBSIDE A LITTLE DURING THE EVENING...THOUGH STRONG LOW LEVEL JET REMAINS OVER THE AREA AND COULD KEEP SOME GUSTS AOA 25KTS ALONG THE BUFFALO RIDGE THROUGH THE OVERNIGHT HOURS. PERIOD OF STRONGER GUSTS OUT OF THE NORTHWEST WILL THEN FOLLOW COLD FRONT THROUGH THE AREA ON FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/CHAPMAN
Hazardous weather outlook, Sep 20, 11:47 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1147 AM CDT THU SEP 20 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1147 AM CDT THU SEP 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING DURING THE LATE AFTERNOON AND EARLY EVENING...NORTHEAST OF A LINE FROM DE SMET SOUTH DAKOTA...TO PIPESTONE AND WINDOM MINNESOTA. IF ADDITIONAL STORMS DO DEVELOP DURING THIS TIME...THE PRIMARY THREATS ARE HAIL TO THE SIZE OF HALF DOLLARS...AS WELL AS ISOLATED WIND GUSTS TO AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VIGOROUS UPPER AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS AREA SUNDAY NIGHT AND MONDAY. STRONG TO SEVERE THUNDERSTORMS COULD BE POSSIBLE. AT THIS TIME...THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE ALONG AND WEST OF A LINE FROM MARSHALL MINNESOTA TO SIOUX CITY IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM NORTHEAST OF A LINE FROM DE SMET SOUTH DAKOTA...TO PIPESTONE AND WINDOM MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:24 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 17 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.